Michigan, 2015

Damaging Winds in Michigan, June 18, 2015

June 18, 2015 · NWS APX · 3 events in 3 counties and zones

A cold front helped kick off a few severe thunderstorms in northern lower Michigan on the afternoon of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cold front helped kick off a few severe thunderstorms in northern lower Michigan on the afternoon of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 18, 10:05 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 18, 10:05 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1105 AM EDT THU JUN 18 2015

.UPDATE...
ISSUED AT 1105 AM EDT THU JUN 18 2015

...SHOWERS AND A FEW STORMS TODAY...

OVERVIEW: PER WATER VAPOR IMAGERY...SHORT WAVE TROUGH NOW ADVANCING
ACROSS ONTARIO INTO THE NORTHERN LAKES REGION. ATTENDING SFC LOW
ANALYZED ACROSS QUEBEC WITH TRAILING COLD FRONT STRETCHING DOWN
INTO EASTERN UPPER MICHIGAN AND ON INTO EAST CENTRAL WISCONSIN.
STRONGEST SYNOPTIC FORCING IS OCCURRING ACROSS EASTERN
ONTARIO/WESTERN QUEBEC AHEAD OF THE SHORT WAVE. BUT WE ARE SEEING
A NICE NARROW AXIS OF LOW LEVEL CONVERGENCE ALONG THE FRONT WHICH
HAS KICKED OFF A NARROW CORRIDOR OF SHOWERS IN EASTERN UPPER
MICHIGAN THIS MORNING. PER SPC MESO ANALYSIS...INSTABILITY ACROSS
THE REGION IS PALTRY. NONETHELESS...PLUME OF STEEPER MID LEVEL
LAPSE RATES ACROSS THE REGION THIS MORNING (SEEN ON APX 12Z
SOUNDING) APPARENTLY ENOUGH TO GET SOME THUNDER ACROSS EASTERN
UPPER MICHIGAN.

REST OF TODAY...SFC COLD FRONT WILL ADVANCE DOWN THROUGH NRN LOWER
MICHIGAN RATHER QUICKLY TODAY. GIVEN THE STEEPER LAPSE RATES
ALOFT AND SOME DECENT HEATING OVER THE NEXT FEW HOURS ACROSS NRN
LOWER MICHIGAN...I DO EXPECT TO SEE ADDITIONAL SHOWERS/STORMS DEVELOP
DOWN THROUGH NRN LOWER MICHIGAN AS WE GO THROUGH THE AFTERNOON.
HAVE REVAMPED POPS/TIMING TO REFLECT THAT THINKING WITH CATEGORICAL
POPS ACROSS EASTERN UPPER MICHIGAN THIS MORNING...TRANSLATING DOWN
THROUGH NRN LOWER MICHIGAN THIS AFTERNOON.

SEVERE WEATHER THREAT...SEVERAL HOURS OF HEATING SHOULD BE ABLE TO
PUSH MLCAPE VALUES UP TO AROUND 500 J/KG ACROSS THE E/SE PART OF
THE CWA. NOT TERRIBLY IMPRESSIVE...BUT WITH AROUND 50 KNOTS OF
0-6KM SPEED SHEARS SITTING ACROSS THE REGION...COULD GET SOME
BETTER ORGANIZED UPDRAFTS AND STORMS PRODUCING GUSTY
WINDS/MARGINALLY SEVERE HAIL. AGAIN...BEST CHANCES WILL BE ACROSS
THE E/SE PART OF THE CWA BETWEEN 18Z AND 00Z.

&&

.NEAR TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 311 AM EDT THU JUN 18 2015

SURFACE RIDGE AXIS HAS SHIFTED EAST OF MICHIGAN EARLY THIS
MORNING...AS A COLD FRONT CURRENTLY OVER ONTARIO AND MINNESOTA
BEGINS TO MAKE A MOVE TOWARD THE WRN GREAT LAKES REGION. ONLY PRECIP
TO SPEAK OF ATTM REMAINS UPSTREAM OF OUR CWA OVER UPPER MICHIGAN PER
KMQT BASE REF IMAGES...DEVELOPING WITHIN AN AREA OF ENHANCED
CONVERGENCE AHEAD OF THE COLD FRONT. LACK OF INSTABILITY HAS
PRECLUDED ANY THUNDER WITHIN THIS BKN LINE OF SHOWERS. PRIMARY
FORECASTS CONCERN FOR TODAY INTO TONIGHT ARE POPS AND THE POTENTIAL
FOR THUNDER AS THIS FRONT MOVES THRU OUR CWA.

BOTH THE NAM AND THE RAP DEVELOP A WEAK WAVE OVER WISCONSIN THIS
MORNING ALONG THE APPROACHING COLD FRONT...PULLING ADDITIONAL
MOISTURE NORTHWARD ALONG AND AHEAD OF THE FRONT AS A WEAK
INSTABILITY AXIS PUSHES NORTHWARD INTO PORTIONS OF NRN LWR MICHIGAN
TODAY. MUCAPES INCREASE TO AROUND 750 TO 1000 J/KG THIS AFTERNOON
ACROSS SE SECTIONS OF OUR CWA...MAINLY EAST OF A LINE FROM APN TO
HTL. THIS IS WHERE OUR GREATEST POPS AND BEST CHANCE FOR THUNDER
WILL RESIDE...ESPECIALLY DURING THE AFTERNOON AND EVENING THANKS TO
FROPA DURING MAX DIURNAL HEATING/INSTABILITY. ALSO...SOME DESCENT
SPEED SHEAR WILL DEVELOP WITHIN THIS AREA BY AFTERNOON AHEAD OF THE
COLD FRONT...FURTHER SUPPORTING THE POTENTIAL FOR THUNDER
DEVELOPMENT. LATEST SPC DAY1 OUTLOOK HIGHLIGHTS OUR SE CWA FOR A
MARGINAL CHANCE OF SVR STORMS...WHICH IS REASONABLE GIVEN THE ABOVE
SCENARIO.

HAVE MADE SOME MINOR UPWARD ADJUSTMENTS TO POPS AND EXTENDED POPS
INTO THE EVENING HOURS BASED ON LATEST FROPA PROJECTIONS. HAVE ALSO
INCREASED CHANCE OF THUNDER FOR OUR SE CWA THIS AFTERNOON AND
EVENING. LOW LEVEL CAA BEHIND THE COLD FRONT WILL LEND TO A LARGER
SPREAD OF TEMPS TODAY...WITH AFTERNOON HIGHS RANGING FROM THE UPPER
60S IN ERN UPR MICHIGAN TO THE UPPER 70S IN OUR FAR SE CWA.

&&

.SHORT TERM...(FRIDAY THROUGH SATURDAY NIGHT)
ISSUED AT 311 AM EDT THU JUN 18 2015

HIGH IMPACT WEATHER POTENTIAL: NONE.

PATTERN SYNOPSIS/ANTICIPATED EVOLUTION: FAST MID/UPPER LEVEL FLOW
REGIME SHOWING NO SIGNS OF SLOWING DOWN ANYTIME IN THE NEAR
FUTURE...WITH NORTHERN MICHIGAN SQUARELY CENTERED BETWEEN BROAD
SOUTHERN RIDGING AND DEEP TROUGHING ROTATING AROUND THE CANADIAN
ARCTIC. FAST MOVING...HARD TO TIME...WAVES WILL CONTINUE TO TRAVERSE
OVERHEAD...ALTHOUGH STILL APPEARS DISCONNECT WILL CONTINUE BETWEEN
THEM AND MUCH DEEPER INSTABILITY/MOISTURE PLUME OVER THE NORTHERN
OHIO VALLEY. WHILE THIS MAY PREVENT A WIDESPREAD HEAVY RAINFALL FOR
OUR NECK OF THE WOODS...PASSING WAVES WORKING ON A MODESTLY MOST
ENVIRONMENT WILL BRING ADDITIONAL RAIN CHANCES AS WE HEAD INTO THE
BEGINNING OF THIS WEEKEND.

PRIMARY FORECAST CONCERNS/CHALLENGES: ADDRESSING SATURDAY SHOWER AND
THUNDERSTORM CHANCES.

DETAILS: WORK WEEK ENDS ON A QUIET NOTE AS HIGH PRESSURE MAINTAINS
CONTROL OF OUR WEATHER...DESPITE SLOWLY PASSING OFF TO THE EAST. ALL
STRONG WAA WILL REMAIN CENTERED WELL TO OUR WEST...WITH PERHAPS JUST
SOME HINTS OF HIGH LEVEL MOISTURE RETURN VIA SLOWLY INCREASING
CIRRUS. VERY COOL EARLY MORNING TEMPERATURES WILL RESPOND NICELY TO
THE SUNSHINE...BUT SHOULD STILL END UP A LEAST A FEW DEGREES BELOW
NORMAL FOR THIS TIME OF YEAR BY THE AFTERNOON. HIGH CLOUDS WILL
CONTINUE TO INCREASE FRIDAY NIGHT...BUT ALL DEEPER MOISTURE AND
SHOWER POTENTIAL WILL BE REMOVED WELL TO OUR NORTHWEST AND SOUTHWEST
(THE LATTER TIED TO REMNANTS OF WHAT WAS ONCE TROPICAL STORM BILL).

SLOWER IS DEFINITELY THE TREND WITH THE APPROACH OF THE NEXT WAVE
AND ITS ATTENDANT COLD FRONT SATURDAY...LIKELY A RESULT OF THE
PROXIMITY OF "BILL" PASSING THROUGH THE OHIO VALLEY. WHAT MID LEVEL
SUPPORT DOES ARRIVE LATER IN THE DAY WILL BE IN WEAKENING
MODE...ALTHOUGH NICE SURGE OF THETA-E ADVECTION AND SOME RER UPPER
JET SUPPORT MAY COMPENSATE SOME. MAIN CHANCES FOR SHOWER/EMBEDDED
THUNDERSTORM POTENTIAL NOW LOOKS TO ARRIVE THE SECOND HALF OF
SATURDAY INTO SATURDAY EVENING WHEN ABOVE FORCING INTERACTS WITH
FAVORED DIURNAL INSTABILITY TRENDS. HOWEVER...CANNOT COMPLETELY RULE
OUT SOME MORNING ACTIVITY ACROSS EASTERN UPPER ALONG SURGE OF
STRONGER MOISTURE ADVECTION TIED TO PASSING LOW LEVEL JET. MUCH LIKE
THE PAST SEVERAL SIMILAR EVENTS...ANY SEVERE WEATHER THREAT SHOULD
REMAIN OFF TO OUR SOUTHWEST AND SOUTH IN VICINITY OF MUCH BETTER
INSTABILITY.

&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 311 AM EDT THU JUN 18 2015

PLENTY OF UNCERTAINTY REMAINS IN THE EXTENDED RANGE...ESPECIALLY
WITH REGARDS TO ADDITIONAL SHOWER CHANCES. JUST REALLY IMPOSSIBLE
TO GET A GOOD FEEL ON SHOWER POTENTIAL SUNDAY INTO THE START OF
NEXT WORK WEEK...WITH YET TO BE SEEN FAST MOVING WAVES IN OVERHEAD
AGGRESSIVE FLOW AT LEAST OFFERING SOME SHOWER POTENTIAL AT TIMES.
PER THE USUAL IN SUCH A PATTERN...THIS FORECAST WILL APPEAR MUCH
WETTER THAN WHAT WILL LIKELY ACTUALLY OCCUR...SIMPLY AN
UNFORTUNATE PRODUCT OF TIMING UNCERTAINTY. NOW...AS PREVIOUS
FORECASTER MENTIONED...LATEST HIGHER RES GUIDANCE PROGS HAVE
INCREASINGLY ENSEMBLE SUPPORT FOR BUILDING CENTRAL PLAINS HEAT
DOME/RIDGING HEADING INTO TUESDAY AND WEDNESDAY...ALL-THE-WHILE
TROUGHING RESIDES OVER THE NORTHEAST CONUS. ABOVE IS A PRIME
PATTERN FOR PERIODIC RIDGE RIDING MCS'S (SO CALLED RING OF FIRE)
TO PIVOT SOUTHEAST INTO THE WESTERN LAKES. SIMPLY TOO EARLY TO SAY
WITH ANY CONFIDENCE WHERE THE BEST CORRIDOR WILL ALIGN ITSELF.
WILL SAY IF CURRENT TRENDS HOLD...MOST IMPRESSIVE CORRIDOR OF HEAT
AND HUMIDITY WILL REMAIN OFF TO OUR SOUTHWEST AND SOUTH...PLACING
THE MOST ACTIVE TEMP/INSTABILITY GRADIENT JUST OFF TO OUR
SOUTHWEST. ONLY TIME WILL TELL...OF COURSE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY)
ISSUED AT 650 AM EDT THU JUN 18 2015

OVERALL CONDITIONS WILL REMAIN VFR FOR ALL NRN LWR MICHIGAN TAF
SITES THRU THURSDAY NIGHT DESPITE INCREASING CHANCES OF SHOWERS
AND POSSIBLY A FEW STORMS TODAY INTO THIS EVENING AS A COLD FRONT
PASSES THRU THE REGION. THE GREATEST CHANCE FOR SHOWERS AND STORMS
WILL BE ACROSS NE LWR MICHIGAN (APN) THIS AFTERNOON INTO THIS
EVENING AS FROPA OCCURS DURING MAX HEATING/DIURNAL INSTABILITY.
LIGHT VARIABLE WINDS EARLY THIS MORNING WILL BECOME N/NW IN THE
WAKE OF THE FRONT DURING THE DAY...AND WILL AGAIN BECOME
LIGHT/VARIABLE AFTER SUNSET AS HIGH PRESSURE BUILDS INTO THE
REGION IN THE WAKE OF THE COLD FRONT.

&&

.MARINE...
ISSUED AT 311 AM EDT THU JUN 18 2015

WINDS AND WAVES WILL SHIFT TO THE NW AND STRENGTHEN BEHIND THE COLD
FRONT THIS AFTERNOON INTO EARLY EVENING...BUT AT THIS POINT...BOTH
ARE EXPECTED TO REMAIN BELOW SCA CRITERIA. CHANCES OF SHOWERS AND A
FEW THUNDERSTORMS WILL ALSO INCREASE THROUGHOUT THE DAY ALONG AND
AHEAD OF THE COLD FRONT...WITH THE BEST CHANCE FOR PRECIP AND
THUNDER ACROSS NE LWR MICHIGAN AND THUS THE LAKE HURON SHORELINE
AREAS. HIGH PRESSURE WILL BUILD INTO THE REGION IN THE WAKE OF THE
COLD FRONT...WITH DRY WEATHER AND DIMINISHING WINDS/WAVES EXPECTED
LATER TONIGHT INTO FRIDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...ADAM
NEAR TERM...MLR
SHORT TERM...MSB
LONG TERM...MSB
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, Jun 18, 11:05 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1205 PM EDT THU JUN 18 2015

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-191615-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1205 PM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN THIS
AFTERNOON INTO THE EARLY EVENING HOURS. STRONGEST STORMS COULD
PRODUCE GUSTY WINDS AND HAIL TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:

ONLINE: WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

The radar

The NCL Michigan radar (KAPX), 14 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 18, 11:56 AM EST to 11:57 AM EST
Where
Crawford County, 1.5 mi W of Frederic to 0.81 mi WSW of Frederic
Measured
57 kt (66 mph) estimated gust
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
44.780, -84.761

Several trees and power lines were downed on both side of Frederic, along Old 27. Winds were estimated at 60 to 70 mph.

Thunderstorm Wind, Grand Traverse

When
June 18, 12:00 PM EST to 12:01 PM EST
Where
Grand Traverse County, 0.87 mi WNW of Fife Lake to 0.28 mi WNW of Fife Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
44.575, -85.366

Trees were uprooted along US-131 near Fife Lake, as well as in a yard in the community.

Thunderstorm Wind, Oscoda

When
June 18, 12:42 PM EST
Where
Oscoda County, 2.83 mi WSW of Sherwood Corners
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
44.681, -84.181

Several trees and power lines were downed near the intersection of Cherry Creek Road and Camp Ten Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591833, 591832, 591831.